Alert archive / New York / Frost Advisories in 2016

Frost Advisory 2, NWS Binghamton, NY

May 17, 2016Oneida County, New York

NWS Binghamton, NY issued this frost advisory at May 17, 2016, 8:02 PM EDT for Oneida County, New York. It took effect at May 18, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 17, 2016, 8:02 PM EDT (00:02 UTC)
In effect from
May 18, 2016, 2:00 AM EDT
Expired
May 18, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Binghamton, NY

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS71 KBGM 180002
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
802 PM EDT TUE MAY 17 2016

NYZ009-181300-
/O.NEW.KBGM.FR.Y.0002.160518T0600Z-160518T1300Z/
NORTHERN ONEIDA-
INCLUDING THE CITY OF...BOONVILLE
802 PM EDT TUE MAY 17 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY.

* LOCATIONS...NORTHERN ONEIDA COUNTY. 

* HAZARDS...AREAS OF FROST. 

* TEMPERATURES...FALLING IN THE MIDDLE 30S.

* TIMING...AFTER 2 AM EXPECT TEMPERATURES TO FALL QUICK ENOUGH FOR
  AREAS OF FROST TO DEVELOP. THE FROST WILL MELT AS TEMPERATURES
  RAPIDLY WARM WELL ABOVE FREEZING AFTER SUNRISE WEDNESDAY. 

* IMPACTS...FROST DAMAGE TO SENSITIVE PLANTS AND CROPS IS
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST ARE EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
DJN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at May 17, 7:43 PM EDT, 19 minutes earlier.

Area forecast discussion, May 17, 7:43 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
743 PM EDT TUE MAY 17 2016

.SYNOPSIS...
A weak cold front will finish moving through the Twin Tiers
southward this evening, allowing scattered showers to exit the
region. High pressure behind this front will bring mainly dry
weather for the next few days, along with temperatures trending a
bit warmer.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
310 PM EDT Update...
Weak front is situated roughly from Sayre to Binghamton to
Oneonta and continues to sag slowly south. To the north, some
sunshine broke out over the Mohawk Valley but diurnal clouds and a
mid level deck are now in the process of filling the sky back in
for a time. Along and slightly behind the front, scattered very
light showers are occurring in part due to forced ascent from a
right entrance region for a 100-plus knot 300mb jetmax. However,
the frontal zone of showers is narrow, and with time it will lose
the upper support as the front slowly shifts in Northeast PA this
evening, and then gradually out of the area early Wednesday
morning. That along with loss of diurnal heating will cause shower
coverage to diminish as the front exits.

Lows tonight will be mainly upper 30s-lower 40s except for mid 40s
in Wyoming Valley-Poconos where clouds will linger longer. Patchy
frost not totally out of the question towards the Western
Catskills but overall the threat looks minimal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
310 PM EDT Update...
Surface high pressure and dry moderating air mass will be the
main themes of the short term period. However, the small caveats
include a lingering slight chance of a morning shower Wednesday in
Wyoming Valley PA to Sullivan County NY, and then Thursday an
isolated shower or two will be possible over the higher terrain of
Poconos-Catskills.

Front will briefly linger early Wednesday just to our southeast,
temporarily stalled while awaiting passage of a shortwave. There
could still be a few morning showers southeast of Scranton-
Monticello, but otherwise it will be a dry day. Temperatures will
remain well short of climatology, with highs in the upper 50s to
mid 60s. Models have also backed off on the amount of dry air, so
there will still be a layer of high clouds and perhaps a scattered
fair weather cumulus field to prevent an all out sunny day. The NY
Thruway corridor will see the least amount of clouds compared to
the remainder of Central NY-Northeast PA which will have more of a
partial sunshine.

Models have sharpened the upper wave that is set to drop through
the region Thursday. Air mass is fairly dry, but the cooling air
aloft will steepen lapse rates and there is a layer of moisture
between 5-15 kft agl, to the point that there may be isolated
showers in the Poconos-Catskills with the aid of orographic lift.
After lows in the upper 30s-mid 40s Wednesday night, we should
reach 60s areawide for highs Thursday; though lower elevations of
Pike, Sullivan, and Luzerne counties could manage to get near 70.

That 70-degree feat should be realized by most of the area Friday
as high pressure, sunshine, and upper ridging become more dominant
over the region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
3 PM EDT Tuesday Update...

Good model consensus. Followed latest guidance which had only
minor changes. A deep narrow upper level trough over the east
coast will slowly move east this weekend into next week. Low
pressure moving slowly from the mid Atlantic to southern New
England will keep some light rain across northeast PA and the
southern Catskills late Friday night to Saturday night. Sunday
some wraparound and cold northerly flow will cause some isolated
diurnal rain showers. A surface high pressure area tries to build
southeast into the area Monday but gets squeezed. The coastal
trough closes off from the upper level jet in southeast Canada.
The stacked low off the Carolinas lifts north into the area
Tuesday. Again a better chance of showers for northeast PA then
central NY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
730 PM update...

VFR through the TAF period. A weak cold front, near avp will
continue moving se. AVP may get a sprinkle but no reductions in
ceiling and vsbys for sure. 6k ft ceiling clearing south central
NY this evening but returning to elm/bgm late tonight. it may
clear avp briefly but not worth adding another vfr line. further
north lower vfr clouds remain scattered with some high broken
clouds Wednesday.

nw winds becoming light and variable this evening. wed nwly at 5
kts.

OUTLOOK...

WED NIGHT-FRIDAY NIGHT...VFR.

SATURDAY-SUNDAY...Chance of -shra/minor restrictions for southern
terminals as a system skirts by Mid-atlantic Coast to New
England.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, May 17, 3:17 PM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT TUE MAY 17 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
317 PM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in New York, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.